Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Stopped taking methadone. Having severe leg pain. Looking for relief

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4151 Questions
how long does methadone withdraw last bad leg pain off meds for 5 weeks now
Posted Sat, 13 Apr 2013 in Drug Abuse
Answered by Dr. Seikhoo Bishnoi 22 minutes later
Welcome to Health Care Magic

Methadone is an opioid drug. It causes both physical and psychological dependence, means both physical and psychological symptoms are observed during its withdrawal syndrome.

As you are off medicine for 5 weeks now so you have passed the critical withdrawal phase. Now you are having terrible leg pains. These are occurring due to long term withdrawal withdrawal syndrome due to methadone. It is also called as protracted withdrawal. As methadone is a good analgesic (pain killer) drug and due to continuous presence of methadone in blood our body get used to it. When it is suddenly stopped rebound increase in pain may occur.

Now how to manage this pain-

- For symptomatic relief you can use Non opioid analgesic drugs (Paracetamol, Ibuprofen) for some time. They will help in pain.

- Acamprosate is an anticraving drug, it has been found to be very effective in leg pains due to protracted withdrawal.

- Vitamin supplements containing Vitamin B12 (Methylcobalamine) and Vitamin E are needed for proper relief.

- Relaxation therapy, Yoga, Deep Breathing exercises will help to divert your attention and help in improvement.

- In most of people in Protracted withdrawal the leg pains last for about 8-12 weeks only.

Hope I cleared your doubt, I will be happy to answer you again. If you are satisfied with answer kindly review.


Dr. Seikhoo Bishnoi MD
(Consultant Psychiatrist)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor